SESSION TITLE: Infectious Disease Cases III
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Monday, October 28, 2013 at 04:15 PM - 05:15 PM
INTRODUCTION: Adalimumab is a tumor necrosis factor (TNF) inhibitor used in autoimmune inflammatory diseases. Rarely, it has been associated with fungal infections. The majority of reported cases have presented with fever, malaise, cough, and dyspnea. We report a case of adalimumab associated disseminated histoplasmosis presenting with intractable headaches.
CASE PRESENTATION: A 44-year-old female from central Indiana, with a five year history of rheumatoid arthritis treated with adalimumab, was admitted with intractable headaches associated with fever, nausea, and vomiting for a day. On exam, she was febrile (T102.7F), visibly uncomfortable, and had abdominal tenderness. There was absence of meningismus and no focal neurologic findings. CT and MRI of the head were unrevealing. CT abdomen was normal. Chest CT (Figures 1,2) demonstrated bilateral hilar lymphadenopathy. Work up revealed negative blood and urine cultures. Antibiotics were initially withheld. Lumbar puncture was performed. CSF studies were normal with no growth on culture. Adalimumab was discontinued on admission. Further work up revealed negative quantiferon TB, positive histoplasma antibody, and a high urine histoplasmosis antigen level. She was started on intravenous amphotericin B with resolution of fevers and headaches within days.
DISCUSSION: Recently, the FDA has reviewed 240 reports of histoplasmosis in patients being treated with TNF inhibitors. The majority of cases involved people in the Ohio River and Mississippi River valleys. In at least 21 of the reports, histoplasmosis was initially unrecognized, and anti-fungal treatment was delayed, resulting in 12 deaths . Patients generally are informed of the more common side effects of TNF inhibitors including rash, nausea, and stomach discomfort. However, patients are often unaware of the risk of histoplasmosis reactivation while taking TNF inhibitors. There is currently no reliable pre-therapy screen for those with latent histoplasmosis. This can result in cases being under-recognized especially in those patients with atypical presentation. Here, we report a rarely described case of adalimumab associated disseminated histoplasmosis with an atypical presentation, headaches.
CONCLUSIONS: Awareness of potentially life threatening adalimumab associated disseminated histoplasmosis with atypical presentation is imperative. This is especially important in endemic regions. This case illustrates the need to be aware of this atypical presentation of intractable headaches. Discontinuation of the TNF inhibitor and prompt appropriate treatment for disseminated histoplasmosis can resolve the disease and reduce mortality.
Reference #1: FDA: manufacturers of TNF-blocker drugs must highlight risk of fungal infections. FDA news release Sep 2008
DISCLOSURE: The following authors have nothing to disclose: Anita Rajagopal, Christopher Bunce
No Product/Research Disclosure Information